Hail, Ida
- When
- May 21, 3:36 PM CST
- Where
- Ida County, 3 mi N of Holstein
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.533, -95.550
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI MAY 21 2004 .DISCUSSION... FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS. ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET WX LATE SAT AND SAT NGT. PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG. EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD ENUF CHC TO MENTN IN FCST. TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 AM CDT FRI MAY 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE. DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF TONIGHT. FLOODING... THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN. LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN MOVE OVER AN AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND EVENING. ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 242 PM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-212300- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 242 PM CDT FRI MAY 21 2004 ...SEVERE WEATHER ALERT... THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON... WHICH SHOULD SUPPORT RAPID DEVELOPMENT OF THUNDERSTORMS BETWEEN 400 PM CDT AND 600 PM CDT. ALONG AND SOUTH OF A WAGNER TO CANTON TO SPENCER IOWA LINE...TORNADIC THUNDERSTORMS WILL BE A THREAT... ESPECIALLY BEFORE 900 PM CDT. SOME OF THE TOWNS INCLUDED IN THIS THREAT AREA INCLUDE SIOUX CITY...YANKTON...VERMILLION...BERESFORD AND ORANGE CITY. VERY LARGE HAIL WILL ALSO BE POSSIBLE. NORTH OF THIS AREA...SEVERE STORMS WILL ALSO BE POSSIBLE WITH VERY LARGE HAIL THE MAIN THREAT..ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT. THE TIMING OF THESE STORMS SHOULD BE FROM ABOUT 600 PM CDT THROUGH 900 PM CDT. SEVERE WEATHER WILL REMAIN POSSIBLE AFTER 900 PM CDT...BUT THE TORNADIC THREAT WILL DECREASE AFTER THIS. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-212300- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 400 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER ALERT... SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 4 PM AND 6 PM ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. WITH VERY UNSTABLE AIR OVER THE REGION...STORMS WILL RAPIDLY DEVELOP AND BECOME SEVERE. TORNADOES WILL BE POSSIBLE...PRIMARILY SOUTH OF INTERSTATE 90. IN ADDITION...LARGE HAIL...LARGER THAN 2 INCHES... CAN BE EXPECTED WITH STORMS THIS EVENING ACROSS THE ENTIRE REGION. FINALLY...AS A COLD FRONT MOVES EAST...A SQUALL LINE IS EXPECTED TO DEVELOP ACROSS EASTERN SOUTH DAKOTA AFTER 7 PM. DAMAGING WINDS IN EXCESS OF 70 MPH COULD OCCUR AS THE LINE OF THUNDERSTORMS MOVES EAST TOWARD INTERSTATE 29 AND INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL SMITHLAND 42.23N 95.93W
05/21/2004 0.75 INCH WOODBURY IA PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 7 NE REMSEN 42.88N 95.88W
05/21/2004 1.75 INCH PLYMOUTH IA PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 5 NNW MARCUS 42.89N 95.85W
05/21/2004 1.50 INCH CHEROKEE IA PUBLIC
QUARTER TO PING PONG BALL SIZE MIXED
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 6 WSW PAULLINA 42.95N 95.80W
05/21/2004 1.00 INCH OBRIEN IA TRAINED SPOTTER
&&
JCThe Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403131.